Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Mar 21, 2012, 2:49 PM EDT for Warren County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2012, 2:49 PM EDT (18:49 UTC)
- Expired
- Mar 21, 2012, 3:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
County Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
184 WWUS82 KRAH 211849 SPSRAH SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 249 PM EDT WED MAR 21 2012 NCZ010-211930- WARREN- 249 PM EDT WED MAR 21 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN COUNTY THROUGH 330 PM EDT... AT 248 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF MACON...OR ABOUT 9 MILES EAST OF WARRENTON... DRIFTING TOWARD THE NORTHWEST AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MACON...WARRENTON. HAZARDS INCLUDE... HALF INCH DIAMETER HAIL. THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 226 AND 229. IF YOU ARE IN THE PATH OF THIS STORM... SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. && LAT...LON 3631 7825 3651 7829 3652 7791 3631 7794 TIME...MOT...LOC 1848Z 082DEG 8KT 3641 7799 $$ GIH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 21, 1:00 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 21, 1:00 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 100 PM EDT WED MAR 21 2012 .SYNOPSIS... A STRONG UPPER LEVEL DISTURBANCE OVER VIRGINIA WILL INCREASE THE RISK FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NC THROUGH THURSDAY. WEAK HIGH PRESSURE WILL EXTEND ACROSS THE AREA ON FRIDAY BEFORE ANOTHER AREA OF LOW PRESSURE BRINGS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 100 PM WEDNESDAY... EARLY AFTERNOON UPDATE TO MAKE SMALL ADJUSTMENTS TO CLOUD COVER AND POPS. CLOUDS CONTINUE TO LINGER JUST SOUTH OF HIGHWAY 64 FROM PRECIPITATION THAT BEGAN EAST OF THE TRIANGLE AND THEN PROPAGATED SOUTHWEST INTO HARNETT/LEE/MOORE COUNTIES. TO THE SOUTH OF THESE CLOUDS...THE SOUTHERN PIEDMONT...SANDHILLS AND COASTAL PLAIN HAVE DESTABILIZED MOST RAPIDLY WITH DEWPOINTS IN THE LOWER 60S AND MLCAPE VALUES NOW AROUND 500 J/KG. ACCORDINGLY THE CU FIELD HAS EXPANDED ACROSS THE SOUTH AND ISOLATED CONVECTION IS POPPING ALONG THE DIFFERENTIAL HEATING BOUNDARY...AS WELL CONVECTION QUICKLY ADVANCING INLAND ALONG THE SEABREEZE. ALL CELLS HAVE HAVE A NORTH-NORTHWESTWARD DRIFT THIS MORNING WHICH SHOULD PUSH TO CONVECTION TOWARD THE CURRENTLY MORE STABLE AIR AND KEEP THE CONVECTION NON-SEVERE FOR THE NEXT COUPLE OF HOURS. THE VORT MAX CURRENTLY DROPPING SOUTH THROUGH VA WILL EVENTUALLY INTERACT WITH THE DESTABILIZING ENVIRONMENT ACROSS THE NORTHERN COASTAL PLAIN...SO WE STILL EXPECT THE BEST FOCUS TO BE IN THAT AREA THIS AFTERNOON. CONCERNING SEVERE POTENTIAL....THE MAIN DIFFERENCE FOR TODAY IS THAT OBSERVED MID-LEVEL LAPSE RATES ARE WEAKER THAN THEY HAVE BEEN THE PAST COUPLE OF DAYS...WITH SPC MESOANALYSIS AND AREA RAOBS SHOWING LESS THAN 6.5 C/KM FROM 700-500MB. LAPSE RATES WILL STEEP A BIT AS THE COLD POOL WITH THE AFOREMENTIONED VORT MAX MOVES INTO NORTHEAST NC...BUT OVERALL MIXED PHASE CAPE LOOKS LESS IMPRESSIVE TODAY. STILL...WITH VARIABLE CLOUD COVER ACROSS THE AREA AND STRONG HEATING THIS AFTERNOON...MLCAPE VALUES SHOULD APPROACH 1000 J/KG...SO MARGINALLY SEVERE HAIL MAY STILL BE A THREAT IN THE STRONGEST STORMS. HIGHS SHOULD REACH THE MID 70S TO AROUND 80...GENERALLY WARMEST IN THE SOUTH WHERE CONVECTIVE COVERAGE WILL BE LEAST. -SMITH TONIGHT...EXPECT CONVECTION TO SLOWLY WANE WITH LOSS OF HEATING BUT MAY LINGER INTO THE OVERNIGHT HOURS EAST OF HIGHWAY 1 WHERE LOW-MID LEVEL CONFLUENCE (THOUGH WEAK) EXPECTED TO PERSIST. WHERE SKIES CLEAR...EXPECT AREAS OF FOG WITH LOCALLY DENSE FOG PROBABLE. MIN TEMPS STILL MILD FOR LATE MARCH IN THE 50S TO NEAR 60. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... AS OF 330 AM WEDNESDAY... APPEARS BEST FOCUS FOR CONVECTIVE INITIATION/DEVELOPMENT WILL BE ACROSS THE EASTERN COUNTIES AS MID LEVEL TROUGH EDGES EWD TOWARD THE COAST. THIS WILL RESULT IN A DEVELOPING DOWNSLOPE FLOW IN THE WESTERN PIEDMONT...POTENTIALLY LIMITING CONVECTIVE DEVELOPMENT IN THIS REGION. THUS PLAN TO GRADUATE POPS FROM SLIGHT CHANCE WEST (TO ACCOUNT FOR ANY CONVECTION THAT FIRES ON THE HIGHER TERRAIN THEN DRIFT SEWD INTO THE WESTERN PIEDMONT) TO SOLID CHANCE (40-50 PERCENT) COASTAL PLAIN. SEVERE PARAMETERS STILL RATHER WEAK THOUGH A STRONG STORM PROBABLE IN THE COASTAL PLAIN WITH HAIL AND FREQUENT LIGHTNING THE MAIN SEVERE WEATHER ATTRIBUTES. TEMPS REMAIN UNSEASONABLY WARM WITH A BETTER POTENTIAL FOR PLACES IN THE PIEDMONT TO REACH/EXCEED 80 DEGREES DUE TO A DECREASE IN CONVECTIVE COVERAGE. THURSDAY NIGHT...CONVECTION SHOULD DISSIPATE PRIOR TO MIDNIGHT IN THE COASTAL PLAIN AS MID LEVEL TROUGH PUSHES TO THE COAST AND MID/UPPER LEVEL RIDGE NOSES INTO REGION. SHOULD SEE AREAS OF FOG DEVELOP REGIONWIDE WITH POTENTIAL FOR DENSE FOG...ESPECIALLY IN THE COASTAL PLAIN...SANDHILLS AND EASTERN PIEDMONT. MIN TEMPS ONCE AGAIN UPPER 50S TO NEAR 60. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 300 AM WEDNESDAY... MID/UPPER LOW FROM THE PLAINS/MIDWEST WILL SLOWLY TRANSLATE EASTWARD ON FRIDAY... ALLOWING THE MID/UPPER LEVEL RIDGE TO SLOWLY SHIFT ACROSS THE AREA. THIS SHOULD LEAD TO ONLY A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE AREA FOR FRIDAY (WITH ONLY THE NW IN THE LOW END CHANCE CATEGORY AS THE MID/UPPER RIDGE SLOWLY SHIFTS TO THE EAST). GIVEN AFTERNOON LOW LEVEL THICKNESS VALUES IN THE 1390S AND STATISTICAL GUIDANCE SHOWING HIGHS AREAWIDE IN THE LOWER TO MID 80S... WILL INCREASE HIGH TEMPS A DEGREE OR TWO ACROSS MOST AREAS... RESULTING HIGH TEMPS ON FRIDAY TOPPING OUT IN THE LOWER TO PERHAPS MID 80S. WILL RAISE POPS ON FRIDAY NIGHT GIVEN INCREASING LARGE SCALE LIFT AS THE UPPER LEVEL LOW CONTINUES TO APPROACH FROM THE WEST ALONG WITH THE POTENTIAL FOR A PRE-FRONTAL BAND OF SHOWERS AND STORMS MOVING INTO THE AREA FROM THE WEST. THIS YIELDS LIKELY POPS FOR THE NORTHWESTERN/WESTERN PIEDMONT... TO CHANCE ELSEWHERE OVERNIGHT. HOWEVER... THE BEST CHANCE FOR SHOWERS AND STORMS APPEARS TO BE ON SATURDAY INTO SATURDAY EVENING AS AN ASSOCIATED COLD/OCCLUDED FRONT IS EXPECTED TO MOVE ACROSS THE AREA. THUS... GIVEN MODELS APPEAR TO BE COMING INTO BETTER AGREEMENT ON THE TIMING AND TRACK OF THE SYSTEM... WILL RAISE POPS TO LIKELY FOR THE ENTIRE AREA ON SATURDAY INTO SATURDAY EVENING. GIVEN THE INCREASE DEEP LAYER SHEAR (~30-50 KTS) ALONG WITH POTENTIAL FOR 300-800 J/KG MLCAPE EXPECT WE WILL HAVE THE POTENTIAL FOR AN ORGANIZED BAND OF SHOWERS AND STORMS DEVELOP/MOVE INTO THE AREA... WITH THE POTENTIAL FOR SOME SEVERE STORMS. HOWEVER... QUESTIONS REMAIN IN EXACTLY HOW MUCH SURFACE HEATING WE WILL SEE ON SATURDAY ALONG WITH THE TIMING OF THE FRONT. THUS... WILL KEEP MENTION OF SEVERE POTENTIAL FOR SATURDAY/SATURDAY EVENING THE SAME IN THE HWO. LOW TEMPS ON SATURDAY MORNING ARE EXPECTED TO BE IN THE LOWER TO PERHAPS MID 60S. HIGHS ON SATURDAY WILL BE GREATLY DEPEND ON THE TIMING OF THE FRONT AND AMOUNT OF CLOUD COVER. GIVEN LATEST MODEL GUIDANCE... WILL TREND TEMPS DOWN A DEGREE OR TWO. THIS YIELDS HIGHS SATURDAY IN THE LOWER 70S NW TO THE UPPER 70S EAST. THE MAIN SURFACE COLD FRONT IS EXPECTED TO MOVE TO THE EAST OF THE AREA BY SATURDAY NIGHT/SUNDAY MORNING. HOWEVER... THE MID/UPPER LOW IS PROGGED TO MOVE ACROSS OUR REGION SUNDAY... POTENTIALLY YIELDING SOME INSTABILITY SHOWERS/STORMS AS MID LEVEL LAPSE RATES STEEPEN. GIVEN THE TRACK OF THE MID/UPPER LEVEL LOW WILL BE IMPORTANT WITH REGARD TO WHERE THE BEST POTENTIAL FOR SHOWERS AND ISOLATED STORMS WILL CONTINUE TO JUST ADVERTISE CHANCE POPS AREAWIDE... WITH CURRENTLY OUR NORTHERN COUNTIES STANDING THE BEST CHANCE OF SEEING SOME PRECIP. LOWS SUNDAY MORNING RANGING FROM THE LOWER 50S NW TO THE UPPER 50S EAST. HIGHS SUNDAY GENERALLY IN THE LOWER TO MID 70S. MID/UPPER LEVEL RIDGING IS EXPECTED TO BUILD BACK INTO THE AREA FOR EARLY NEXT WEEK... WHILE SURFACE HIGH PRESSURE BUILDS ACROSS THE AREA. THIS WILL RESULT IN A RETURN TO DRY WEATHER WITH LOWER DEWPOINTS. EXPECT HIGHS EARLY NEXT WEEK TO BE IN THE LOWER TO MID 70S... WITH LOWS IN THE UPPER 40S TO LOWER 50S. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... AS OF 740 AM WEDNESDAY... PERIODS OF SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR ACROSS CENTRAL NC THROUGH THURSDAY NIGHT WITH THE HIGHEST RISK/GREATEST COVERAGE OF CONVECTION OCCURRING DURING THE LATE AFTERNOON AND EVENING HOURS. MVFR CEILINGS AND VISIBILITY WILL OCCUR IN VICINITY OF THE SHOWERS AND STORMS. OTHERWISE...VARIABLE AVIATION CONDITIONS THIS MORNING WITH MAJORITY OF THE AREA EXPERIENCING MVFR VISIBILITY THOUGH IFR/LIFR BEING OBSERVED IN THE FAR NORTHERN AND WESTERN PIEDMONT. THE FOG/STRATUS SHOULD LIFT AND DISSIPATE LEADING TO HIGH END MVFR/LOW END VFR CEILINGS IN THE LATE MORNING-EARLY AFTERNOON. ANOTHER ROUND OF IFR/LIFR FOG AND STRATUS IS EXPECTED EARLY THURSDAY MORNING. WINDS THROUGH THURSDAY NIGHT WILL BE LIGHT AND VARIABLE. CONVECTION EXPECTED TO BE LIMITED FRIDAY AFTERNOON AS AN AREA OF HIGH PRESSURE EXTENDS ACROSS THE CAROLINAS. THERE WILL LIKELY BE ANOTHER BOUT OF EARLY MORNING IFR FOG/STRATUS. A LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST FRIDAY NIGHT AND CROSS THE REGION LATE SATURDAY INTO SUNDAY. THIS WEATHER SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AND ASSOCIATED MVFR CONDITIONS TO CENTRAL NC LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. && .RAH WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR NCZ007>010-023-024. && SYNOPSIS...WSS NEAR TERM...WSS/SMITH SHORT TERM...WSS LONG TERM...BSD AVIATION...WSS
Hazardous weather outlook, Mar 21, 10:43 AM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1043 AM EDT WED MAR 21 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-221445- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1043 AM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING. THE STRONGER STORMS WILL PRODUCE HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS NEAR 40 MPH AND FREQUENT LIGHTNING. THE STORMS WILL BE SLOW MOVING DUE TO LIGHT WINDS ALOFT. THIS MAY LEAD TO MINOR FLOODING PROBLEMS...ESPECIALLY IN URBANIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. POCKETS OF DENSE FOG ARE PROBABLE EARLY THURSDAY MORNING AND AGAIN FRIDAY MORNING. THERE IS A RISK FOR SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
In the hours before
Special weather statement, Mar 21, 11:07 AM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1107 AM EDT WED MAR 21 2012
NCZ040>042-075>077-211600-
CHATHAM-HARNETT-JOHNSTON-LEE-MOORE-WAKE-
1107 AM EDT WED MAR 21 2012
...A LINE OF HEAVY SHOWERS AND ISOLATED STORMS PRODUCING HEAVY RAIN
WILL DRIFT NORTHWARD ACROSS NORTHERN HARNETT... WESTERN JOHNSTON...
SOUTHERN WAKE... NORTHERN MOORE...LEE... AND SOUTHERN CHATHAM
COUNTIES THROUGH NOON...
AT 1105 AM... DOPPLER RADAR INDICATED A LINE OF SHOWERS AND ISOLATED
STORMS PRODUCING HEAVY DOWNPOURS ALONG A LINE EXTENDING FROM NEAR
ROBBINS TO NEAR COATS CROSSROADS... DRIFTING TO THE NORTH AT 5 MPH.
HEAVY RAIN TOTALING ONE TO ONE AND A HALF INCHES PER HOUR IS
POSSIBLE WITH THESE SLOW-MOVING SHOWERS AND STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROBBINS...
BROADWAY... ANGIER... GUM SPRINGS... SANFORD...AND DUNCAN.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 69 AND 76.
HEAVY RAINFALL IN THIS AREA MAY CAUSE MINOR FLOODING OF LOW LYING
AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
&&
LAT...LON 3550 7974 3552 7963 3551 7956 3553 7956
3567 7859 3541 7855 3526 7970
TIME...MOT...LOC 1505Z 216DEG 6KT 3536 7953 3551 7854
GIHSpecial weather statement, Mar 21, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 249 PM EDT WED MAR 21 2012 NCZ010-211930- WARREN- 249 PM EDT WED MAR 21 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN COUNTY THROUGH 330 PM EDT... AT 248 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF MACON...OR ABOUT 9 MILES EAST OF WARRENTON... DRIFTING TOWARD THE NORTHWEST AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MACON...WARRENTON. HAZARDS INCLUDE... HALF INCH DIAMETER HAIL. THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 226 AND 229. IF YOU ARE IN THE PATH OF THIS STORM... SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. && LAT...LON 3631 7825 3651 7829 3652 7791 3631 7794 TIME...MOT...LOC 1848Z 082DEG 8KT 3641 7799 GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:55 PM EDT | Areal Flood Advisory | RAH | Randolph | 95 min |
| Mar 20, 11:05 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Granville, Wake | 3 hr |
| Mar 21, 6:00 AM EDT | Dense Fog Advisory | RAH | Alamance, Granville, Orange, Person, Vance, Warren | 4 hr |
| Mar 21, 8:58 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Johnston, Nash, Wilson | 109 min |
| Mar 21, 11:07 AM EDT | Special Weather Statement | RAH | Harnett, Lee, Moore | 53 min |
| Mar 21, 4:24 PM EDT | Special Weather Statement | RAH | Wayne | 51 min |
| Mar 21, 4:57 PM EDT | Special Weather Statement | RAH | Wayne | 48 min |
| Mar 21, 5:47 PM EDT | Areal Flood Advisory | RAH | Wayne | 3 hr |
| Mar 21, 6:19 PM EDT | Special Weather Statement | RAH | Hoke, Richmond, Scotland | 56 min |
| Mar 21, 7:30 PM EDT | Special Weather Statement | RAH | Johnston | 60 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.